Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 263, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2002, 5:57 PM CDT for Lincoln County, Mississippi. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2002, 5:57 PM CDT (22:57 UTC)
- Expired
- Jul 7, 2002, 6:40 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lincoln County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:32 PM CDT | Thunderstorm Wind 55 ES | Brookhaven, MS | Several streets in the city were blocked by numerous trees, limbs, and powerlines. |
| Jul 7, 6:34 PM CDT | Thunderstorm Wind | Brookhaven, MS | A top of tree fell on a house, resulting in minor damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2930 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 072257 SVRJAN MSC085-072340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 556 PM CDT SUN JUL 7 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI * UNTIL 640 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES EAST OF BROOKHAVEN...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR BROOKHAVEN AT 625 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. LAT...LON 3157 9025 3170 9026 3167 9064 3137 9059
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 7, 2:55 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT SUN JUL 7 2002 THE MAIN FORECAST PROBLEM TODAY CONTINUES TO BE COVERAGE OF CONVECTION OVER THE NEXT FEW DAYS. A VERY WARM AND HUMID AIRMASS WILL REMAIN IN PLACE OVER THE LOWER MISSISSIPPI VALLEY THROUGH WEDNESDAY WITH ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CONTINUING THROUGH THE SHORT TERM PERIOD. A SLOWLY DEVELOPING TROPICAL LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO COULD AFFECT THE RAIN CHANCES BY WEDNESDAY AND MAY ACTUALLY REDUCE RAIN CHANCES IN THE FORECAST AREA BY MID WEEK AS THE LOW LEVEL CIRCULATION INCREASES AROUND THE SYSTEM WELL TO THE SOUTH OF THE MISSISSIPPI COAST. HOWEVER...THERE IS STILL TOO MUCH UNCERTAINTY IN THE DEVELOPMENT OF THIS SYSTEM TO TRY TO FACTOR IT INTO THE LOCAL FORECAST AT THIS TIME. WILL KEEP ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR MAINLY AFTERNOON AND EARLY EVENING CONVECTIVE ACTIVITY. WITH THIS NORTHWESTERLY 500 MB FLOW REGIME...EXPECT SOME DRIER MID LEVEL AIR TO ENHANCE THE POTENTIAL FOR STRONG DOWNBURST WINDS FROM SOME OF THE STRONGER AFTERNOON THUNDERSTORMS DURING THE PERIOD. FOR TEMPERATURES...NO RELIEF TO THE HEAT IN SIGHT THROUGH THE SHORT TERM. EXPECT VERY HUMID CONDITIONS TO CONTINUE WITH LOWS IN THE LOWER TO MIDDLE 70S AND HIGHS IN THE LOWER TO MIDDLE 90S ACROSS THE REGION THROUGH WEDNESDAY. IN THE EXTENDED...THURSDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED OVER THE SOUTHWESTERN UNITED STATES THROUGH THE PERIOD WITH THE LOWER MISSISSIPPI VALLEY IN AN AREA OF UPPER LEVEL NORTHWESTERLY FLOW. ACCORDING TO AVN EXTENDED MODEL...A COLD FRONT IS EXPECTED TO STALL ACROSS NORTHERN PORTIONS OF MISSISSIPPI BY SATURDAY...WHICH WILL HELP TO KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO THE WEEK-END. EXPECT CONTINUED PATTERN OF SEASONALLY VERY WARM AND HUMID CONDITIONS WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY. AN UNCERTAIN FACTOR IN THE EXTENDED PERIOD IS THE DEVELOPING TROPICAL LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. THIS SYSTEM COULD REDUCE OR INCREASE PRECIPITATION CHANCES BY THE MIDDLE OF THE WEEK...DEPENDING ON THE STRENGTH OF THE STORM AND THE PATH OF MOVEMENT. JAN 74 95 74 95 / 10 30 10 30 MEI 72 95 72 95 / 20 30 10 30 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
In the hours before
Special weather statement, Jul 7, 1:09 PM CDT, 4 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 109 PM CDT SUN JUL 07 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM OVER EAST CENTRAL PORTIONS OF MISSISSIPPI....INCLUDING THE MERIDIAN AREA. SOME OF THE STORMS THIS AFTERNOON IN EAST CENTRAL MISSISSIPPI MAY BECOME SEVERE WITH DAMAGING DOWNBURST WINDS OF UP TO 60 MILES PER HOUR. ELSEWHERE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP...MAINLY FROM AROUND 2 PM THROUGH 9 PM. A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON. THE MAIN CONCERN WILL BE DAMAGING WINDS OF UP TO 60 MILES AN HOUR. THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE. THE COMBINATION OF AN UNSTABLE ATMOSPHERE...AVAILABLE MOISTURE...AND DAYTIME HEATING WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE GREATEST COVERAGE OF THUNDERSTORMS WILL REMAIN SOUTH OF A GREENVILLE TO KOSCIUSKO TO BROOKSVILLE LINE...WHERE THE AVAILABLE MOISTURE IS THE GREATEST. EXPECT A LARGE CLUSTER OF STRONG THUNDERSTORMS TO MOVE SLOWLY WESTWARD FROM EAST CENTRAL MISSISSIPPI INTO CENTRAL MISSISSIPPI THIS AFTERNOON. OTHER ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP. WITH DRY AIR IN THE MIDDLE AND UPPER ATMOSPHERE...DAMAGING DOWNBURST WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS AS THEY MOVE SLOWLY WESTWARD THIS AFTERNOON. THE INTENSITY AND COVERAGE OF THUNDERSTORM ACTIVITY SHOULD DECREASE AFTER SUNSET. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO MONITOR THE WEATHER SITUATION THIS AFTERNOON AND BE PREPARED FOR THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON HOURS BEFORE SUNSET. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jul 7, 3:38 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT SUN JUL 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 12SE BROOKHAVEN MS WIND DAMAGE
07/07/02 LINCOLN C.D. REPORTED NUMEROUS
TREES DOWN AT
INTERSECTION OF HIGHWAYS
569 AND 98.
0305 PM 15SE BROOKHAVEN MS 0.75 INCH HAIL
07/07/02 LINCOLN C.D. REPORTED DIME SIZE
HAIL.
0305 PM 14SW MONTICELLO MS 0.75 INCH HAIL
07/07/02 LAWRENCE C.D. REPORTED DIME SIZE
HAIL.Local storm report, Jul 7, 3:51 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT SUN JUL 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM 5N LAUREL MS 0.75 INCH HAIL
07/07/02 JONES E.O.C. REPORTED DIME SIZE
HAIL.Local storm report, Jul 7, 5:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
509 PM CDT SUN JUL 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM BAY SPRINGS MS WIND DAMAGE
07/07/02 JASPER NUMEROUS TREES AND
POWERLINES DOWN FROM BAY
SPRINGS TO MONTROSE FROM
328 THROUGH 340 PM. SOME
TREES WERE BLOCKING
ROADS. REPORTED BY JASPER
COUNTY EMA.
0328 PM STRINGER MS 1.00 INCH HAIL
07/07/02 JASPER HAIL FROM DIME TO QUARTER
SIZE OCCURRED FROM AROUND
328 THROUGH 340 PM FROM
STRINGER TO MONTROSE IN
WESTERN SECTIONS OF THE
COUNTY. REPORTED BY
JASPER COUNTY EMA.
0430 PM CARNES MS 0.75 INCH HAIL
07/07/02 FORREST REPORTED BY FORREST
COUNTY EMA.
0445 PM CARNES MS WIND DAMAGE
07/07/02 FORREST A SEVERAL TREES WERE
BLOWN DOWN. ONE TREE FELL
ON A HOUSE. REPORTED BY
COUNTY EMA.
0445 PM 2N COLLINS MS WIND DAMAGE
07/07/02 COVINGTON LARGE LIMBS DOWN.
REPORTED BY THE PUBLIC.Local storm report, Jul 7, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT SUN JUL 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 3N COLUMBIA MS 1.75 INCH HAIL
07/07/02 MARION GOLFBALL SIZED HAIL
OCCURRED FOR AT LEAST 10
MINUTES AND COVERED THE
GROUND AT 3N COLUMBIA ON
HIGHWAY 13 AND IN THE
TOWN OF
COLUMBIA...REPORTED BY
MARION CO. EOCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 32 min |
| Jul 7, 2:51 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 24 min |
| Jul 7, 2:55 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 25 min |
| Jul 7, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence | 23 min |
| Jul 7, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 42 min |
| Jul 7, 3:21 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 29 min |
| Jul 7, 3:47 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 43 min |
| Jul 7, 3:56 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 44 min |
| Jul 7, 4:02 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 38 min |
| Jul 7, 4:15 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 25 min |
| Jul 7, 4:27 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 38 min |
| Jul 7, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 46 min |
| Jul 7, 4:50 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 45 min |
| Jul 7, 4:59 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 41 min |
| Jul 7, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 28 min |
| Jul 7, 5:20 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 60 min |
| Jul 7, 5:30 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence | 45 min |
| Jul 7, 5:31 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson | 44 min |
| Jul 7, 5:38 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 32 min |
| Jul 7, 5:42 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 43 min |
| Jul 7, 5:45 PM CDT | Tornado Warning | JAN | Marion | 30 min |
| Jul 7, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 45 min |
| Jul 7, 6:26 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 29 min |
| Jul 7, 6:29 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 41 min |
| Jul 7, 6:37 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 43 min |
| Jul 7, 6:39 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.